Hail, Kimball
- When
- August 30, 2:22 PM MST to 2:25 PM MST
- Where
- Kimball County, 7 mi W of Bushnell
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.230, -104.035
Quarter size hail was reported west of Bushnell.
Late afternoon thunderstorms produced strong winds and large hail across portions of the western Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Late afternoon thunderstorms produced strong winds and large hail across portions of the western Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 30, 2:04 PM MST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 304 PM MDT FRI AUG 30 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 300 PM MDT FRI AUG 30 2013 BROKEN RECORD CONTINUES. FORECAST CHALLENGES DEAL WITH TEMPERATURES AND LOCATION/TIMING OF CONVECTION IN THE SHORT TERM. CURRENTLY...WATER VAPOR IMAGERY SHOWING SLIGHTLY HIGHER MOISTURE PLUME OVER WYOMING INTO THE PANHANDLE EARLY THIS AFTERNOON OVER YESTERDAY. STILL LOOKING AT UPPER 50 DEWPOINTS IN THE PANHANDLE...57 AT SIDNEY...60 AT ALLIANCE AND 62 AT CHADRON AT 1 PM. LATEST RADAR IMAGERY SHOWING CONVECTION FORMING OVER SOUTHERN ALBANY COUNTY AND ACROSS THE NORTHERN LARAMIE RANGE. FOR THIS AFTERNOON...HRRR COMPOSITE REFLECTIVITY FORECAST LOOKING PRETTY GOOD SO FAR...TIMING THE THUNDERSTORM INTO CHEYENNE ALMOST TO THE EXACT TIME. ITS FORECAST SHOWS THE SOUTHERN AND NORTHERN PANHANDLE FILLING IN WITH CONVECTION AROUND 22Z AND PERSISTING THROUGH 01Z. LATEST MESOANALYSIS SHOWING CAPE VALUES OVER THE NORTHERN PANHANDLE AROUND 3000 J/KG IN AN UNCAPPED LOW LEVEL...WITH 500 TO 800 J/KG BACK HERE NEAR CHEYENNE. COULD BE SEEING A SEVERE THUNDERSTORM WATCH HERE SHORTLY AS WE HAVE NOT HIT PEAK HEATING YET AND WE SHOULD CONTINUE TO DESTABILIZE. A LITTLE LESS ACTIVITY SATURDAY AS MOISTURE GETS SHUNTED SOUTH INTO COLORADO...BUT STILL COULD SEE SOME AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS OUR SOUTHERN ZONES AS A FRONTAL BOUNDARY LAYS UP AGAINST THE EAST SLOPES OF THE LARAMIE RANGE. COOLER TEMPERATURES EXPECTED AS THIS HAPPENS. BY SUNDAY...WE ARE LOOKING AT 700MB TEMPERATURES FALLING FROM +8 TO +10C. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 300 PM MDT FRI AUG 30 2013 PERSISTENT UPPER LEVEL HIGH WILL CONTINUE TO IMPACT THE WEATHER IN THE FORECAST AREA THROUGH NEXT WEEK. 12Z MODELS IN AGREEMENT WITH THE GENERAL PATTERN...SHOWING THE UPPER LEVEL HIGH NEAR THE FOUR CORNERS REGION DRIFTING BACK EAST INTO THE CENTRAL ROCKIES. VERY WARM TEMPERATURES WILL CONTINUE THROUGH THE FORECAST PERIOD WITH HIGHS INCREASING BACK INTO THE MID 80S TO MID 90 BY TUESDAY. IF ANYTHING...MODELS ARE TRENDING A LITTLE FURTHER NORTH WITH THE CENTER OF THE UPPER LEVEL HIGH BY THE MIDDLE OF NEXT WEEK. THIS WILL RESULT IN WARMER TEMPERATURES AND ALSO MORE MIDLEVEL SUBSIDENCE...WHICH IS INDICATED BY MODEL SOUNDING ACROSS THE HIGH PLANES. WITH WARMER AND DRIER CONDITIONS ALOFT...BELIEVE CONVECTION WILL BE VERY ISOLATED AND MAINLY LOCATED IN THE MOUNTAINS AND HIGH VALLEYS. THE BEST CHANCE FOR AFTERNOON SHOWERS AND TSTORMS ACROSS THE HIGH PLAINS APPEARS TO BE TUESDAY AS A WEAK DISTURBANCE ALOFT MOVES OVER SOUTHEAST WYOMING AND NORTHERN COLORADO. FURTHER OUT...EXTENDED MODELS HINTING AT THE FIRST LATE SUMMER COLD FRONT PUSHING ACROSS THE PACIFIC NORTHWEST AND INTO WYOMING BY THE END OF THE WEEK AND INTO THE NEXT WEEKEND...AS THE STRONG UPPER LEVEL HIGH FINALLY DISSIPATES. THE ECMWF IS A FULL 36 HOURS LATER WITH THE ARRIVAL OF THIS FRONT COMPARED TO THE GFS HOWEVER...SO WILL NOT LOWER MAX AND MIN TEMPERATURES QUITE YET LATE NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING) ISSUED AT 100 PM MDT FRI AUG 30 2013 SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INTENSIFY AS THEY PUSH EAST THIS AFTERNOON AND THIS EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE 25 INCLUDING ALL OF THE WESTERN NEBRASKA TERMINALS WITH STRONG GUSTY WINDS UP TO 50 KNOTS...VERY HEAVY RAINFALL...AND HAIL POSSIBLE. THIS ACTIVITY WILL LIKELY LINGER WELL INTO THIS EVENING UNTIL 04Z ACROSS THE HIGH PLAINS. CONDITIONS WILL GRADUALLY IMPROVE FROM WEST TO EAST AROUND MIDNIGHT. BRIEF IFR CONDITIONS ARE EXPECTED WITH THESE HEAVY SHOWERS AND TSTORMS...OTHERWISE VFR CONDITIONS WILL PREVAIL. && .FIRE WEATHER... ISSUED AT 300 PM MDT FRI AUG 30 2013 ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY ACROSS ALBANY COUNTY...THE LARAMIE RANGE AND OUT IN THE PANHANDLE. THIS CONVECTION SHOULD END SHORTLY AFTER SUNSET. EXPECT A REPEAT SATURDAY AFTERNOON WITH MAINLY SHOWERS AND THUNDERSTORMS ALONG THE INTERSTATE 80 CORRIDOR FROM LODEGPOLE NEBRASKA TO ARLINGTON. AFTERNOON HUMIDITIES EXPECTED TO FALL INTO THE MID AND UPPER TEENS THROUGH THE WEEKEND WITH FAIR RECOVERIES OVERNIGHT. DRY DAYS ARE FORECAST FOR SUNDAY THROUGH MONDAY OUTSIDE THE MOUNTAINS. MORE WIDESPREAD WETTING RAINS TUESDAY AS MONSOONAL MOISTURE RETURNS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...CLAYCOMB LONG TERM...TJT AVIATION...TJT FIRE WEATHER...CLAYCOMB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 141 PM MDT FRI AUG 30 2013 NEZ002-003-019>021-054-055-095-096-WYZ102-108-117>119-311945- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 141 PM MDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. WITH EXTREMELY WARM TEMPERATURES AND HIGH LOW LEVEL HUMIDITY...ESPECIALLY IN THE PANHANDLE...A FEW OF THESE STORMS COULD BECOME SEVERE. HAIL TO THE SIZE OF QUARTERS...70 MPH DOWNBURST WINDS AND HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE MAINLY ON SATURDAY. SEVERE STORMS ARE NOT EXPECTED ALTHOUGH WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH SOME STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS ALONG AND EAST OF A LINE FROM LUSK TO CHEYENNE AFTER 3 PM AND THEN SHIFT EAST INTO THE PANHANDLE ALONG AND EAST OF A LINE FROM MONTROSE TO SCOTTSBLUFF TO KIMBAL AFTER 4 PM. THESE SEVERE STORMS COULD LAST THROUGH SUNSET. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ101-103>107-109>116-311945- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE- 141 PM MDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING. SEVERE STORMS ARE NOT EXPECTED BUT SMALL HAIL AND GUSTY WINDS MAY BE POSSIBLE WITH A FEW STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 7 W BUSHNELL 41.23N 104.02W
08/30/2013 E1.00 INCH KIMBALL NE LAW ENFORCEMENT
ESTIMATED 75 MPH WINDS AS WELL.
&&
GCLAYCOMThe Cheyenne radar (KCYS), 65 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported west of Bushnell.
Estimated wind gusts of 75 mph were reported west of Bushnell.
Half dollar to ping pong ball size hail was reported south of Mitchell.
Quarter size hail was reported northwest of Scottsbluff.
An estimated wind gust of 60 mph was reported southeast of Chadron.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466785, 466787, 466789, 466795, 466798.